New Mexico, 2006

Damaging Wind in New Mexico, June 21, 2006

June 21, 2006 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 12:49 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 12:49 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT WED JUN 21 2006

.SHORT TERM...
THE LATEST RADAR AND SATELLITE DATA SHOW ISOLATED THUNDERSTORMS IN
PROGRESS OVER THE MOUNTAINS OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. MOST OF THE ACTIVITY IS EXPECTED TO REMAIN OVER THE
MOUNTAINS THROUGH THIS EVENING AS THE 0-6KM WINDS ARE VERY WEAK. IN
ADDITION...FAVORABLE LAPSE RATES AND OROGRAPHICS WILL COMBINE TO
PRODUCE THE BEST CHANCE FOR CONVECTION OVER THE MOUNTAINOUS TERRAIN.
FORECAST SOUNDINGS FAVOR HIGH BASED STORMS WITH GUSTY WINDS AND DRY
LIGHTNING THE MAIN CONCERN. THIS ACTIVITY IS EXPECTED TO DISSIPATE
DURING THE LATE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

.LONG TERM...
CONVECTIVE CHANCES TOMORROW WILL FAVOR WESTERN AREAS ALONG AND
NEAR THE MOUNTAINS IN THE VICINITY OF WEAK SURFACE TROUGH AIDED
BY DISTURBANCES WITHIN THE DIRTY UPPER RIDGE.

COLD FRONT DUE IN FRIDAY COURTESY OF A NORTHERN STREAM TROUGH.
CONVECTION NEAR THE FRONT THROUGH FRIDAY SHOULD HELP PROPEL IT
SOUTHWARD AND IN COMBINATION WITH AN UPPER TROUGH MOVING ACROSS THE
SOUTHERN PLAINS...SHOULD PRODUCE AT LEAST WIDELY SCATTERED
TO AT LEAST SCATTERED CONVECTION. MODELS MAY BE TO SLOW WITH BRINGING
PRECIPITATION SOUTHWARD WITH THE FRONT...INCREASED POPS ABOVE GUIDANCE
DURING THE DAY FRIDAY...BUT MAY HAVE TO BE RAISED FURTHER. COLD FRONT
WILL MOVE QUICKLY SOUTH AIDED BY POSSIBLE CONVECTIVE CLUSTER FRIDAY
NIGHT.

BEST POPS SHIFT SOUTHWARD WITH THE FRONT SATURDAY TOWARD THE MOUNTAINS
AS MORE STABLE AIR MOVES IN. AIRMASS LOOKS LIKE IT IS IN THE
RECOVERY PROCESS SUNDAY WITH UPSLOPE FLOW. A COUPLE OF UPPER TROUGHS
IN THE NORTHWEST FLOW WILL NEED TO BE WATCHED LATE SUNDAY AND AGAIN
MONDAY. BETTER CHANCES OF PRECIPITATION LOOK TO REMAIN NORTH AND
EAST OF REGION PER LATEST MODEL GUIDANCE TRACK.

PLACED 10-20 POPS SOUTH AND WEST OF THE PECOS RIVER NEXT MONDAY AND
TUESDAY WITH WEAK SURFACE TROUGH IN PLACE IN STEEP LAPSE RATES WITH
THE GFS40 INDICATING MID LEVEL MOISTURE OF 65 PERCENT OR GREATER.

WENT WITH A GRADUAL COOL DOWN THROUGH SUNDAY WITH TEMPERATURES INCREASING
AGAIN THEREAFTER.

&&

.FIRE WEATHER...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE MOUNTAINOUS
TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO CAN BE EXPECTED
TODAY. STORMS WILL BE HIGH-BASED AND GIVEN THE DRY AIR BENEATH THE
CLOUDS...DRY LIGHTNING AND GUSTY WINDS WILL REMAIN A CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  96  71  91 /  10  10  10  30
CARLSBAD NM                69 100  68  95 /  20  10  10  20
DRYDEN TX                  72  97  72  94 /  10  10  10  10
FORT STOCKTON TX           72  98  72  94 /  10  10  10  10
GUADALUPE PASS TX          71  96  70  91 /  20  20  20  20
HOBBS NM                   68  98  69  93 /  20  10  10  30
MARFA TX                   59  93  58  88 /  20  20  20  10
MIDLAND INTL AIRPORT TX    73  96  70  92 /  10   0  10  30
ODESSA TX                  73  96  73  92 /  10   0  10  30
WINK TX                    75 104  73  99 /  20  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/12
Hazardous weather outlook, Jun 21, 12:34 PM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED JUN 21 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
234 PM CDT WED JUN 21 2006 /134 PM MDT WED JUN 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS GENERALLY WEST OF A LAMESA TO WINK TO
MARATHON LINE CAN BE EXPECTED THIS AFTERNOON AND EVENING. GUSTY
WINDS AND DRY LIGHTNING STRIKES CAN BE EXPECTED IN AND NEAR ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 21, 12:57 PM MST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT WED JUN 21 2006

NMZ027-028-212100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
157 PM MDT WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL EDDY COUNTY AT
157 PM MDT. THIS STORM WAS NEARLY STATIONARY IN MOVEMENT. ALTHOUGH
THIS STORM WILL PRIMARILY REMAIN OVER OPEN COUNTRY...MOTORISTS ON
STATE HIGHWAY 137 MAY BE AFFECTED.

WIND GUSTS NEAR 55 MPH...SMALL HAIL AND DEADLY LIGHTNING ARE
POSSIBLE WITH THIS STORM.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 1:55 PM MST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT WED JUN 21 2006

NMZ028-TXZ058-212145-
EDDY COUNTY PLAINS-REEVES COUNTY AND UPPER TRANS PECOS-
255 PM MDT WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON AND
SOUTHERN EDDY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF WHITES CITY AT
251 PM MDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED OVER RURAL
LOCATIONS OF NORTHEASTERN CULBERSON COUNTY...ABOUT 25 MILES
SOUTHWEST OF ORLA. THE STORMS ARE MOVING SLOWLY NORTHEAST AT AROUND
10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WINDS...IN
EXCESS OF 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
HEAVY RAIN...AND SMALL HAIL ARE ALSO POSSIBLE.

AREAS IN AND NEAR WHITES CITY...U.S. HIGHWAY 62 180...AND FARM TO
MARKET ROAD 652 WILL BE AFFECTED BY THESE STORMS. SEEK SAFE SHELTER
INSIDE OF A STURDY STRUCTURE IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 21, 3:32 PM MST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT WED JUN 21 2006

NMZ029-033-212330-
CENTRAL LEA COUNTY-NORTHERN LEA COUNTY-
432 PM MDT WED JUN 21 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LEA COUNTY.

A LINE OF STRONG THUNDERSTORMS EXTEND FROM FROM NEAR MCDONALD...TO
ABOUT 10 MILES NORTH OF LOVINGTON...TO ABOUT 8 MILES NORTHEAST OF
MALJAMAR. THESE STORMS ARE NEARLY STATIONARY.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY STRONG WIND
GUSTS IN EXCESS OF 50 MPH. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...LOCALLY HEAVY RAINS...AND SMALL HAIL WILL ALSO LIKELY
ACCOMPANY THESE STORMS.

PERSONS IN AND NEAR THIS LINE OF THUNDERSTORMS SHOULD SEEK SAFE
SHELTER. MONITOR THE WEATHER SITUATION CLOSELY...AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

The radar

The Lubbock radar (KLBB), 146 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 21, 6:19 PM MST
Where
Lea County, Tatum
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
33.250, -103.317

A NWS cooperative observer recorded a 58 mph wind gust on his home anemometer. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515045.